Hyperparathyroid crisis is a rare and life threatening endocrine emergency defined as a syndrome characterised by a serum calcium concentration greater than 3.5 mmol/L due to markedly elevated parathyroid hormone (PTH), with severe signs and symptoms of acute calcium intoxication that are reversible with correction of the hypercalcaemia [1,2]. Severe nephrolithiasis, neurocognitive derangements, constipation, and unrelenting peptic ulcer disease have been reported as the most common clinical manifestations. If left untreated, the majority of the patients ultimately die from rapid deterioration of cardiac, gastrointestinal, renal, and neurological complications . Prompt recognition and aggressive treatment are important in reducing mortality and morbidity in hyperparathyroid crisis.
We report a case of a 40-year-old man with a recent diagnosis of primary hyperparathyroidism presenting with 1 week history of malaise, muscle aches, and intermittent chest pain. He had raised point-of-care troponin test and his electrocardiogram showed global ST-depression. Initial assessment was non-ST elevation myocardial infarction and he was transferred to our hospital for further management. Review of his full plasma biochemistry 8 hours after his initial hospital presentation revealed severe hypercalcaemia (serum calcium 4.98 mmol/L), hyponatraemia (serum sodium 127 mmol/L), hypokalaemia (serum potassium 3.2 mmol/L), and acute kidney injury (serum urea 22.2 mmol/L, serum creatinine 437 mmol/L), and to his diagnosis of hyperparathyroid crisis.
He was treated with aggressive intravenous isotonic saline resuscitation, loop diuretics, dexamethasone, denosumab and calcitonin without any improvement. Haemodialysis was initiated at 34 hours after initial presentation and reduced his serum calcium from a peak of 5.12 mmol/L to 4.68 mmol/L in 6 hours. Unfortunately, he died within 48 hours of presentation. A coroner autopsy diagnosed a parathyroid carcinoma and concluded his death as a result of multi-organ failure due to acute pancreatitis precipitated by hypercalcaemia.